[Show abstract][Hide abstract] ABSTRACT: Aims/IntroductionPostprandial hyperglycemia is a potent risk factor for cardiovascular disease. Serum glycated albumin (GA) has been reported to reflect postprandial blood glucose fluctuations. In the present study, we assessed the possible correlation of GA with the presence of carotid plaque to evaluate the potential clinical usefulness of GA for predicting atherosclerotic cardiovascular complications in patients with type 2 diabetes. Materials and Methods
Patients with type 2 diabetes (n = 236) admitted to Nippon Medical School Hospital (Tokyo, Japan) for glycemic control (aged 19–86 years, 81 females and 155 males) were examined. Clinical measurements were taken on admission. The presence of carotid plaque was assessed by ultrasonography. ResultsIn patients with carotid plaque (n = 154), GA (P = 0.023) was higher than those without carotid plaque (n = 82). In contrast, neither fasting plasma glucose (P = 0.48) nor glycated hemoglobin (P = 0.41) was significantly different between the groups. The results of logistic regression analysis showed that GA (age- and sex-adjusted odds ratio [95% confidence interval], 1.05 [1.01–1.09]; P = 0.017) and glycated hemoglobin (1.17 [1.01–1.37]; P = 0.036) were significantly associated with the presence of carotid plaque. Conclusions
The positive correlation of serum GA with the presence of carotid plaque in type 2 diabetes suggests that GA will serve as a useful clinical marker for predicting diabetic cardiovascular complications.
[Show abstract][Hide abstract] ABSTRACT: Recently, TMEM127 was shown to be a new pheochromocytoma susceptibility gene; this is consistent with its function as a tumour suppressor gene (Journal of Clinical Endocrinology and Metabolism, 2009, 94, 2817). Most pheochromocytomas arise from the adrenal medulla, and in approximately half of the cases, the tumours are bilateral (Journal of Clinical Endocrinology and Metabolism, 2009, 94, 2817; Journal of the American Medical Association, 2004, 292, 943; Human Mutation, 2010, 31, 41; Science, 2009, 325, 1139). The aim of the present study was to determine whether TMEM127 mutations are involved in the pathogenesis of pheochromocytomas/paragangliomas in Japanese subjects.
For this study, 74 unrelated patients with pheochromocytoma/paraganglioma who tested negative for mutations and deletions in RET, VHL, SDHB and SDHD were recruited through a multi-institutional collaborative effort in Japan. The TMEM127 gene sequence was determined in their germline DNA, and tumour DNA was analysed for the loss of heterozygosity. In addition, their TMEM127 gene sequences were compared with sequences from 114 normal healthy, ethnically matched controls.
Among the 74 eligible patients, two unrelated patients (2·7%) with bilateral adrenal pheochromocytoma were found to have an identical germline TMEM127 mutation (c.116_119delTGTC, p.Ile41ArgfsX39) associated with 2q deletion loss of heterozygosity, which was also previously described in a Brazilian case (Journal of the American Medical Association, 2004, 292, 943). We also determined that none of the 114 normal healthy controls had this deletion mutation.
This is the first report showing that TMEM127 mutation plays a pathological role in pheochromocytoma in an Asian population. Although our surveillance is limited, the prevalence and the phenotype of this gene mutation appear to be similar to those reported in previous studies.
[Show abstract][Hide abstract] ABSTRACT: A 30-year-old Japanese woman had received a diagnosis of Graves' disease 3 years earlier and was treated with thiamazole. However, she discontinued treatment by herself 6 months later. She became aware of emaciation, bilateral leg edema, and dyspnea 4 days before admission. Because of a fever of 39 degrees, she walked to a nearby hospital's emergency room. Physical examination on admission showed a clear consciousness, fever, tachycardia, and enlargement of the thyroid gland. Electrocardiography revealed atrial fibrillation. A chest X-ray film revealed bilateral pleural effusions, pulmonary congestion, and cardiac enlargement. Because thyrotoxic crisis was suspected, she received ventilatory support and was given thiamazole, a potassium iodide preparation, and glucocorticoids. However urinary volume was decreased and serum levels of creatinine, creatinine kinase, and myoglobin were elevated. Acute renal failure due to rhabdomyolysis was suspected. The next day she was transferred to our hospital to undergo hemodialysis. Although her condition improved with intensive care, severe weakness of the proximal limb muscles (manual muscle test 0∼1/5) was shown. The serum potassium level was normal, but electromyography revealed myogenic change suggesting thyrotoxic myopathy. Muscle strength improved through normalization of thyroid function and rehabilitation, and she was discharged on foot. This case suggests that prompt diagnosis and treatment of thyrotoxic crisis are extremely important because the prognosis of thyrotoxic crisis is extremely poor. Moreover, thyrotoxic myopathy should be suspected when limb muscle weakness appears in Graves' disease.